Alert archive / Montana / Flood Watches in 2018
Flood Watch 3, NWS Missoula, MT
NWS Missoula, MT issued this flood watch at May 6, 2018, 11:24 AM MDT for Missoula County, Ravalli County, Montana. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- May 6, 2018, 11:24 AM MDT (17:24 UTC)
- Expired
- May 7, 2018, 11:20 AM MDT
- In force
- 24 hr
- Issued by
- NWS Missoula, MT
- Flood severity
- None
Counties Missoula County, MT, Ravalli County, MT
The radar
The Missoula radar (KMSX), 54 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 5.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1989 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
448 WGUS65 KMSO 061724 FFAMSO Flood Watch National Weather Service Missoula MT 1124 AM MDT Sun May 6 2018 MTZ005-072030- /O.NEW.KMSO.FA.A.0003.180506T1724Z-180509T1200Z/ /00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Missoula/Bitterroot Valleys- 1124 AM MDT Sun May 6 2018 ...FLOOD WATCH IN EFFECT FOR THE BITTERROOT RIVER UNTIL FURTHER NOTICE... The National Weather Service in Missoula has issued a * Flood Watch for the Bitterroot River in Ravalli County in west central Montana. * Until further notice. * The entire stretch of the Bitterroot River from Darby northward to Missoula, including Bell Crossing near Victor, will see dramatic rises in water level, resulting in minor flooding. * For the Bitterroot River near Darby: the current level is 5.8 feet and will rise to 7.0 feet Monday, and could crest above 7.5 feet Tuesday. Flood stage is 7.5 feet. * For the Bitterroot River at Bell Crossing near Victor: the current level is 8.8 feet and will rise to 9.5 feet Monday. The river will crest above 11.0 feet Tuesday. Flood stage is 11.0 feet. * For the Bitterroot River near Missoula: the current level is 8.6 feet and will rise to 10.0 feet Monday. The river will crest above 11.0 feet early Tuesday morning. Flood stage is 11.0 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
4 follow-up statements
317 WGUS65 KMSO 062210 FFAMSO Flood Watch National Weather Service Missoula MT 410 PM MDT Sun May 6 2018 IDZ006-070300- /O.NEW.KMSO.FF.A.0001.180506T2210Z-180507T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southern Clearwater Mountains- 310 PM PDT Sun May 6 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM PDT THIS EVENING... The National Weather Service in Missoula has issued a * Flash Flood Watch for a portion of central Idaho. * Until 8 PM PDT this evening * Thunderstorms with heavy rain with amounts of 1 inch per hour. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ MTZ005-070615- /O.CON.KMSO.FA.A.0003.000000T0000Z-180509T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Missoula/Bitterroot Valleys- 410 PM MDT Sun May 6 2018 ...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TUESDAY NIGHT... The Flood Watch continues for * a portion of west central Montana. * Through late Tuesday night * The entire stretch of the Bitterroot River from Darby northward to Missoula, including Bell Crossing near Victor, will see dramatic rises in water level, resulting in minor flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
260 WGUS65 KMSO 070145 FFAMSO Flood Watch National Weather Service Missoula MT 745 PM MDT Sun May 6 2018 IDZ006-070245- /O.CAN.KMSO.FF.A.0001.000000T0000Z-180507T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southern Clearwater Mountains- 645 PM PDT Sun May 6 2018 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of central Idaho has been cancelled. $$ MTZ005-070945- /O.CON.KMSO.FA.A.0003.000000T0000Z-180509T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Missoula/Bitterroot Valleys- 745 PM MDT Sun May 6 2018 ...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TUESDAY NIGHT... The Flood Watch continues for * a portion of west central Montana. * Through late Tuesday night * The entire stretch of the Bitterroot River from Darby northward to Missoula, including Bell Crossing near Victor, will see dramatic rises in water level, resulting in minor flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
482 WGUS65 KMSO 070612 FFAMSO Flood Watch National Weather Service Missoula MT 1212 AM MDT Mon May 7 2018 MTZ005-072100- /O.CON.KMSO.FA.A.0003.000000T0000Z-180509T1200Z/ /00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Missoula/Bitterroot Valleys- 1212 AM MDT Mon May 7 2018 ...FLOOD WATCH IN EFFECT FOR THE BITTERROOT RIVER UNTIL FURTHER NOTICE... The Flood Watch continues for * The Bitterroot River in Ravalli County in west central Montana. * Until further notice * The entire stretch of the Bitterroot River from Darby northward to Missoula, including Bell Crossing near Victor, will see dramatic rises in water level, resulting in minor flooding. * For the Bitterroot River near Darby: The current level is 6.3 feet and will rise to 7.0 feet Monday, and could crest above 7.5 feet Tuesday. Flood stage is 7.5 feet. * For the Bitterroot River at Bell Crossing near Victor: the current level is 9.0 feet and will rise to 9.5 feet Monday. The river will crest above 11.0 feet Tuesday. Flood stage is 11.0 feet. * For the Bitterroot River near Missoula: The current level is 9.0 feet and will rise to 10.0 feet Monday. The river will crest above 11.0 feet early Tuesday morning. Flood stage is 11.0 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
710 WGUS65 KMSO 071720 FFAMSO Flood Watch National Weather Service Missoula MT 1120 AM MDT Mon May 7 2018 MTZ005-071830- /O.CAN.KMSO.FA.A.0003.000000T0000Z-180509T1200Z/ /00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Missoula/Bitterroot Valleys- 1120 AM MDT Mon May 7 2018 ...FLOOD WATCH IS CANCELLED... The Flood Watch for a portion of west central Montana has been cancelled. Flood warnings for the Bitterroot River are now in effect until further notice. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flood watch went out at May 6, 3:52 AM MDT, 7 hours 32 minutes earlier.
Area forecast discussion, May 6, 3:52 AM MDT, 7 hours 32 minutes before
Area Forecast Discussion National Weather Service Missoula MT 352 AM MDT Sun May 6 2018 .DISCUSSION...An area of showers will continue to move through central Idaho and portions of west-central and southwest Montana early this morning. This shower activity is expected to end by mid morning, bringing a period of sun through early afternoon. Things are expected to get more interesting late this afternoon and evening as a vigorous wave of energy moves into the region ahead of an upper level low pressure system. The atmosphere is expected to become quite unstable ahead of this wave, and with abundant moisture accompanying, numerous showers and thunderstorms are expected to develop. It looks as though this activity will begin in central Idaho by mid afternoon, moving into southwest and west-central Montana late this afternoon into the early evening, eventually shifting into northwest Montana tonight. A few storms could become strong, with heavy rain, gusty winds and even small hail being the main threats. The stronger storms look most likely from roughly Lookout Pass to Missoula to MacDonald Pass and south. Those with outdoor plans this afternoon and evening should keep an eye to the sky. Locally heavy rain could exacerbate already high rivers and small streams across the region. Showers will linger into Monday, with the main focus shifting into the Idaho panhandle and northwest Montana (generally from Missoula northward). A short break in precipitation is expected by Tuesday as high pressure builds over western Montana and central Idaho. It still looks as though a cold front will pass through the region on Wednesday, bringing another round of precipitation and cooling temperatures a few degrees. Confidence in the forecast beyond Wednesday is still quite low as forecast models continue to differ significantly, particularly for the Friday into Saturday time frame. For more information on flooding, please see the HYDROLOGY portion of this discussion below. && .AVIATION...Mid level cloud cover with a few showers will continue to move through north central Idaho and portions of west-central and southwest Montana this morning. The higher terrain will be obscured locally. Showers are expected to come to an end by mid to late morning, bringing a period of sunshine for much of western Montana and central Idaho. Showers and thunderstorms are expected to develop by mid afternoon across north central Idaho, shifting into southwest and west-central Montana late this afternoon and early evening. There is potential that a few of these storms could become strong with the main threats being gusty winds, small hail and locally heavy rain. KSMN is most likely to see this activity between 06/2100z and 07/0100z, KMSO between 06/2300z and 07/0200z and KBTM between 07/0000z and 07/0300z. Showers will shift into northwest Montana by mid evening, though the potential for thunderstorms will begin to decrease. && .HYDROLOGY...Snowmelt runoff has caused rivers to rise quickly as warm conditions continue across the region. Major mainstem rivers, such as the Clark Fork River above and below Missoula, the Bitterroot River and the Yaak River are all forecast to see significant rises in the next several days. Most notably, the Clark Fork River above Missoula is forecast to reach Major Flood Stage (13 FT) by Friday, May 11th. Needless to say, rivers are on the rise and will continue to run high, fast, and dangerous in the coming days across the entire Northern Rockies region. This includes small streams and creeks as they reach bankfull and spill over their banks. Please be alert to your local bodies of water and ensure you have a plan in the event of flooding. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 3:03 AM MDT | Areal Flood Warning | MSO | Lincoln | 5 days |
| May 6, 10:24 AM MDT | Areal Flood Warning | MSO | Missoula, Powell | 12 days |
| May 6, 2:47 PM MDT | Special Weather Statement | MSO | Deer Lodge | 28 min |
| May 6, 3:47 PM MDT | Special Weather Statement | MSO | 28 min | |
| May 6, 4:52 PM MDT | Special Weather Statement | MSO | Silver Bow | 23 min |
| May 6, 4:53 PM MDT | Special Weather Statement | MSO | Ravalli | 67 min |
| May 6, 5:30 PM MDT | Special Weather Statement | MSO | Granite | 75 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.